Illinois, 2018Tornado in Illinois, August 20, 2018
August 20, 2018 · NWS LOT · 1 event in 1 county or zone
A thunderstorm produced a brief and weak tornado near Manhattan during the afternoon of August 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a brief and weak tornado near Manhattan during the afternoon of August 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 2:20 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 2:20 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
320 PM CDT Mon Aug 20 2018
.SHORT TERM...
250 PM CDT
Late afternoon through tonight…
Low pressure continues to slowly move east across south-central Iowa
with a warm front arching near Peoria, Pontiac and Lafayette last
hour. Cloud cover remains abundant north of the boundary across
most of the forecast area but have seen breaks out the window.
Sunnier skies with developing cu exists south of the boundary and
winds have turned southwesterly. The boundary will continue
northward into the area through early evening. Large scale ascent
will continue to generate isolated to scattered showers and
thunderstorms with the best coverage likely along and west of the
Interstate 39 corridor over the next few hours. Some expansion is
expected eastward into northeast Illinois and the Chicago metro
area late this afternoon into early this evening as the front
passes by.
The possibility for severe weather continues to be monitored into
the evening. SPC marginal risk likely remains appropriate, with
the main concern being a brief tornado or damaging gust. The
primary instability axis, with SBCAPE around 2000 J/kg or a bit
higher, at the present time runs from north of the Quad Cities
into the Bloomington area which is where satellite shows some
clearing and a broken line of storms is blossoming on radar. Winds
are well backed ahead of this line, LCLs appear to be under 1km,
and 0-1km SRH is near 100 m2/s2 according to the SPC
mesoanalysis which fits with the 18z ILX sounding. Deep layer
shear also is quite marginal, so would not expect prolonged
organized cells but can not rule out a short lived spinup.
With the low approaching through the evening, scattered showers
and some storms will probably continue across much of the area
through the evening. A wave ahead of the main upper trough axis
will track from east-central Missouri to northwest Indiana during
the evening becoming a focal point for showers and thunderstorms.
This supports the highest coverage of activity along and east of
I-55 and perhaps a little further east or east of I-57 from mid
evening through the early overnight hours. Thunder chances will
decrease late tonight but scattered showers will continue to be
possible behind the departing upper trough axis.
MDB/Lenning
&&
.LONG TERM...
315 PM CDT
Tuesday through Monday...
The strong low pressure system will across the southern tip of
Lake Michigan Tuesday morning. This low will continue to
strengthen across the eastern Great Lakes on Tuesday as colder air
across the upper Midwest spill southward behind the low. Some
showers will continue, mainly in the morning, but cannot rule out
a few in the afternoon/early evening as a secondary upper level
wave will pass through southern Wisconsin. This low will drive a
reinforcing cold front into the area Tuesday night.
This front will bring with it some very pleasant summer weather
with sunshine, slightly below average temperatures, and
comfortable humidity levels Wednesday into Thursday. Medium range
models in reasonably good agreement in next shortwave trough
moving across the region late in the week with shower/t-storm
chances ramping up in several waves later Friday through early
Saturday morning in advance of warm front slated to move across
the region.
Heading into the weekend and early next week, there is still a fairly
consistent signal for above to much above average temperatures In
fact, it is looking increasingly likely that we could be in line
for a late season heat wave, and this would be coupled with
uncomfortable humidity levels also. High pressure aloft will
become centered over the mid to lower Mississippi/Ohio/Tennessee
valleys and remain anchored there into mid to late next week. Long
term models do generally agree fairly well regarding the strength
of this high. Uncertainty in how stout the high remains on its northern
extent, and subsequently the potential "ring of fire" convection
suggests that we hold close to the progged blend temperatures,
though did trend toward EC/GFS blended 925 temperature
climatology which does support 90s area wide by Sunday.
Monday has the potential for precip to get in and keep temps a bit
more and check, we will see. And looking beyond, if GFS and ECMWF
progged 925mb temps in the mid- upper 20s Celsius were to verify
and convection doesn't shove the effective frontal boundary
farther south, then those 925mb temps would certainly support high
temperatures solidly into the 90s. Glancing beyond the day 7
period, the upper high does appear to strengthen, and medium range
guidance with strong support from their respective ensembles,
still suggest that the heat episode would extend through mid week
and possibly longer.
KMD/Izzi
&&
.AVIATION...
Updated 115pm CDT.
For the 18Z TAFs...
Thunderstorm potential and coverage is the main concern through
early evening followed by ceilings overnight and wind speed and
direction. Low pressure moving eastward across southern Iowa will
cross the area tonight. One band of rain will be exiting the
terminals between 18-19z. VFR will be slow to return behind this
band as MVFR level stratus has developed and looks to be in place
for a few hours before eroding. Additional thunderstorm
development is expected toward mid/late afternoon though presence
of the stratus may limit the extent. Coverage is expected to be
isolated to scattered and have adjusted the favored timing in the
TAF slightly. Strongest storms would likely be through late
afternoon. Scattered showers and thunderstorms look to linger
through the evening as the low approaches but intensity should be
less.
Ceilings will lower late this evening through the overnight when
the system shifts to the east and winds shift around to the west.
Good chances for IFR cigs early Tuesday morning so may need to
further adjust them down in upcoming TAFs. Winds will then shift
northerly and gust to around 20 kt during the morning. Cigs will
lift from mid morning onward.
MDB
&&
.MARINE...
315 PM CDT
An unseasonably strong low pressure system will track
from southern Iowa to southern Lake Michigan late tonight, to
southeast Ontario Tuesday afternoon. SE winds of 20-25 knots are
expected for the south half of the lake through this evening,
mainly away from the Indiana shoreline. The low will pass over
the Lake from roughly Kenosha to Muskegon overnight, with a
subsequent lull in winds and waves. But caution is urged as N
winds to 30 knots with occasional gales to 35 knots can be
expected across much of the lake late tonight through Tuesday
evening behind the low.
This afternoon and tonight, thunderstorms on the far southern
portion of the lake will be capable of producing waterspouts.
Additionally, showers on Tuesday across much of the lake may result
in a few waterspouts. Thunderstorms through
early evening may also produce gusty and erratic winds.
Winds will gradually diminish to under 20 knots by Wednesday
afternoon as high pressure begins to build across the region. SW
winds will then increase to 25 knots across the north half by
Thursday evening, and become southerly to 30 knots across all of the
lake Friday afternoon through into Saturday ahead of another low
pressure tracking NE across the Upper MS River Valley.
KMD/Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 until 1 PM Wednesday.
IN...Beach Hazards Statement...INZ001-INZ002...1 PM Tuesday to 7 PM
Wednesday.
LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 1 AM Tuesday.
Small Craft Advisory...LMZ740-LMZ741-LMZ742...10 AM Tuesday to
11 AM Wednesday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 PM Tuesday to 4
PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Aug 20, 3:45 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
445 PM CDT Mon Aug 20 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
445 PM CDT Mon Aug 20 2018 /545 PM EDT Mon Aug 20 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This afternoon and tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
High Swim Risk
DISCUSSION...
Scattered thunderstorms will continue into the early evening.
Conditions remain favorable for a couple of storms to potentially become
tornadic until around sunset, along with a low threat of damaging
wind gusts. The greatest risk of severe weather is south and west of a line
from Dixon to Joliet to Fowler Indiana.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk.
Elevated Lakeshore Flood Risk
High Swim Risk
Wednesday...
Limited Lakeshore Flood Risk
Friday...
Limited Thunderstorm Risk.
Saturday and Sunday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Dangerous swim conditions will continue into Wednesday for all nearshore
waters along southern Lake Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through 9 pm.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 25 mph.
LMZ740>745-212145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
445 PM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft Illinois waters.
Significant Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited thunderstorm wind gust risk...up to 35 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Wednesday...
Hazardous conditions for small craft are likely.
Friday...
Limited Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212145-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
445 PM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 20, 4:15 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 2 N OTTAWA 41.37N 88.84W
08/20/2018 M1.62 INCH LA SALLE IL COCORAHS
RAIN FELL IN 25 MINUTES. STILL RAINING.
&&
CTornado, Will
- When
- August 20, 5:31 PM CST to 5:34 PM CST
- Where
- Will County, 1.26 mi WNW of Manhattan to 1.36 mi WNW of Manhattan
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.427, -88.003
A spotter reported a brief tornado touchdown and a survey of the area found multiple patches of flattened corn in a field along Cougar Road. The stalks were all laying to the northeast.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 20 to 31, 20181 death · 2 injured · $37 million · EF0 · 12 events
- Rip Currents in Wisconsin, August 20, 20182 deaths · 2 events
- Damaging Winds in Louisiana, August 20, 20181 death · 66 kt wind · 11 events
- Tornadoes and Damaging Winds in Arkansas, August 20, 2018$585,000 · EF1 · 6 events
- Flash Flood and Damaging Wind in Arkansas, August 20, 2018$310,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Mississippi, August 20, 2018$119,000 · 50 kt wind · 15 events
- Damaging Winds in Louisiana, August 20, 2018$27,000 · 54 kt wind · 4 events
- Lightning Strike in Virginia, August 20, 2018$25,000 · 1 event
- Flash Flood in North Carolina, August 20 to 21, 2018$20,000 · 1 event
- Damaging Wind in Indiana, August 20, 2018$15,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Nebraska, August 20, 201854 kt wind · 8 events
- Flash Flooding and Flood in Iowa, August 20, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778969.